Washington, 2005

Winter Weather in Washington, March 26, 2005

March 26, 2005 · NWS PDT · 1 event in 1 county or zone

Snow accumulations of 3 to 5 inches was reported from the east summit of Snoqualmie Pass to Rosyln. The snow created slick road conditions along interstate 90 with several spin-outs and accidents reported near Snoqualmie Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Snow accumulations of 3 to 5 inches was reported from the east summit of Snoqualmie Pass to Rosyln. The snow created slick road conditions along interstate 90 with several spin-outs and accidents reported near Snoqualmie Pass. One such accident occurred about seven miles east of Snoqualmie Pass summit. A commercial truck slid and struck a man who was standing outside his vehicle after it spun onto the shoulder, resulting in one indirect fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 26, 2:45 AM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 26, 2:45 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
245 AM PST SAT MAR 26 2005

.SHORT TERM...TODAY THROUGH MONDAY...STRONG AND MOIST PACIFIC SYSTEM
MOVING INTO THE PACNW AT THE MOMENT. PRECIP HAS JUST BEGUN ALONG THE
WASHINGTON CASCADE CREST...WITH SNOW AT STAMPEDE PASS. EXPECT PRECIP
TO SPREAD EAST THROUGH THE DAY WITH LIKELY TO CATEGORICAL POPS MOST
LOCATIONS. INCREASING LOW LEVEL SOUTH WINDS COULD CAUSE LOW LEVEL
DRYING OVER THE LOWER COLUMBIA BASIN...YAKIMA VALLEY AND BLUE
MOUNTAIN FOOTHILLS DUE TO DOWNSLOPING OF AIR. THUS WILL HOLD THESE
AREAS IN MID TO HIGH CHANCE CATEGORIES. SNOW LEVELS RUNNING AROUND
4000 FEET OVER DESCHUTES COUNTY TO 3000 TO 3500 FEET ELSEWHERE. THUS
SHOULD SEE SNOW INITIALLY ALONG PORTIONS OF THE CASCADE EAST SLOPES.
THE KITTITAS AND YAKIMA VALLEYS MAY SEE SNOW A LITTLE LOWER
INITIALLY BUT ACCUMULATIONS LOOK TO BE EXTREMELY LIMITED DUE TO
TEMPS IN THE UPPER 30S TO LOWER 40S AT THE MOMENT. SNOW LEVELS
SHOULD RISE THROUGH THE DAY DUE TO STRONG SOUTH TO SOUTHWEST FLOW
WITH THIS SYSTEM...AND SHOULD BE BETWEEN 5500 AND 6500 FEET BY MID
AFTERNOON. GRADIENTS SHOULD TIGHTEN ENOUGH ACROSS THE GRANDE RONDE
VALLEY AND LADD AND PYLES CANYON BY THIS AFTERNOON TO ALLOW FOR WIND
ADVISORY TYPE WINDS TO OCCUR. THUS WILL ISSUE A WIND ADVISORY FOR
THIS AREA FOR THE AFTERNOON AND EVENING. LOOK FOR SYSTEM TO SLOWLY
SAG ACROSS THE AREA TONIGHT THROUGH SUNDAY NIGHT. THUS WILL KEEP
POPS FAIRLY HIGH THROUGHOUT...THOUGH WILL START TO SHOW SOME GRADUAL
DECREASE OF POPS OVER THE NORTHERN ZONES BEGINNING SUNDAY AFTERNOON.
ON MONDAY...EXPECT TO BE ON COOL SIDE OF SYSTEM BUT THE AIR MASS
WILL REMAIN MOIST. THUS WILL CONTINUE WITH CHANCE TO LIKELY POPS BUT
WILL SHIFT TO SHOWERY WORDING WITH QPF MORE SPOTTY. GKH

&&

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...A TROUGH OF LOW
PRESSURE WILL CONTINUE TO INFLUENCE THE REGION MONDAY NIGHT THROUGH
LATE TUESDAY.  COOL AND SHOWERY WEATHER WILL ACCOMPANY THIS LOW.
RIGHT NOW THE TRAJECTORY OF THE SYSTEM LOOKS TO FAVOR MOUNTAIN AREAS
WITH PRECIPITATION...WHILE WESTERLY FLOW AT MID AND UPPER-LEVELS
WILL INHIBIT PRECIP CHANCES ACROSS AREAS TO THE LEE OF THE CASCADES
INCLUDING THE COLUMBIA BASIN.  LATEST LONG TERM MODELS HAVE CHANGED
FAIRLY SIGNIFICANTLY OVER PREVIOUS RUNS WITH HOW THEY HANDLE THE
PERIOD TUESDAY NIGHT THROUGH THURSDAY NIGHT.  WHERE THE MODELS
PREVIOUSLY WERE INDICATING AN ACTIVE ZONAL PATTERN...THEY HAVE NOW
AMPLIFIED A RIDGE OF HIGH PRESSURE OVER THE AREA AND CUT WELL BACK
ON PRECIPITATION CHANCES.  WOULD LIKE TO SEE MORE CONSISTENCY IN THE
MODELS TO JUMP ON THIS CHANGE JUST YET...HOWEVER DID LOWER POPS
SOMEWHAT TO INDICATE THE DRIER TREND.  CANTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  47  58  42 /  40  50  70  60
ALW  60  49  59  45 /  50  60  60  60
PSC  59  46  62  42 /  40  50  60  40
YKM  58  39  61  36 /  50  60  60  40
HRI  59  45  58  40 /  40  50  60  50
ELN  52  39  55  36 /  60  60  60  50
RDM  58  42  57  34 /  60  60  70  60
LGD  49  42  54  39 /  50  60  60  60
5J0  55  40  57  37 /  50  60  70  60
DLS  55  45  59  41 /  60  60  60  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
.OR...WIND ADVISORY FOR THE GRANDE RONDE VALLEY THIS AFTERNOON AND
EVENING.
.WA...NONE.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/96
Hazardous weather outlook, Mar 26, 5:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST SAT MAR 26 2005

ORZ041>050-WAZ024>030-271300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-EAST COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN (WA)-
FOOTHILLS OF THE BLUE MOUNTAINS (WA)-NORTHWEST BLUE MOUNTAINS-
500 AM PST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     GRANDE RONDE VALLEY

A STRONG AND MOIST PACIFIC STORM WILL MOVE INTO THE PACIFIC
NORTHWEST TODAY. THIS SYSTEM WILL INCREASE SOUTHEAST TO SOUTH WINDS
ACROSS THE REGION...ESPECIALLY THROUGH NORTH TO SOUTH ORIENTED
CANYONS AND VALLEYS. AS A RESULT A WIND ADVISORY HAS BEEN ISSUED FOR
PORTIONS OF UNION COUNTY IN NORTHEAST OREGON. FOR FURTHER
INFORMATION SEE THE LATEST NPWPDT OR WWUS76 KPDT.

OTHERWISE THIS STORM SYSTEM WILL BRING VARYING AMOUNTS OF
PRECIPITATION TO THE REGION THROUGH TONIGHT. PRECIPITATION RATES MAY
AT TIMES REACH MODERATE LEVELS...ESPECIALLY NEAR THE CASCADE CREST.
SNOW LEVELS WILL RISE THROUGH THE DAY...NEARING 6000 FEET BY LATE
AFTERNOON. INITIAL SNOW AMOUNTS OF UP TO 3 INCHES MAY BE POSSIBLE
NEAR THE CASCADE CREST THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TODAY/S STORM SYSTEM WILL CONTINUE TO SLOWLY SAG SOUTH AND EAST
ACROSS THE REGION SUNDAY AND SUNDAY NIGHT FOR CONTINUED
PRECIPITATION. UNSETTLED CONDITIONS WILL PERSIST MONDAY THROUGH
FRIDAY AS A SERIES OF STORMS MOVE OFF THE PACIFIC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/GRAPHICALHAZARDS.PHP?TAB=1

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS AND GRAPHICALHAZARDS.

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, East Slopes Southern Cascades

When
March 26, 8:00 AM PST to 6:00 PM PST
Where
East Slopes Southern Cascades forecast zone
Reported by
NEWSPAPER

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440493.